Forums at Psych Central - View Single Post - How to not cold-turkey meds
View Single Post
Old 12-13-2018, 02:57 PM
Skeezyks's Avatar
Skeezyks Skeezyks is offline
Apparition
 
Member Since: Oct 2015
Location: L'Etoile du Nord
Posts: 17,178
Skeezyks Skeezyks is offline
Apparition
Skeezyks's Avatar
Skeezyks has no updates.
 
Member Since: Oct 2015
Location: L'Etoile du Nord
Posts: 17,178 (SuperPoster!)

3 yr Member
12.7k hugs
given
PC PoohBah!
Smile Re: How to not cold-turkey meds

Well... I'm not sure what you had in mind as far as things that might help you get off of your psych med's safely. The first thing I think I'm obligated to say is that it's really best to taper off of med's under the supervision of your pdoc. (You undoubtedly didn't need me to tell you that.) Over the years, I have taken myself off of psych med's multiple times mostly without any help, the last time with. One thing I would say though with regard to this is that in most cases, when I took myself off, I hadn't really been on the med's that long to begin with. So that was probably a factor.

The last time I went off (I'm no longer on any psych med's) I had been on the maximum recommended dosage of Cymbalta for somewhere between a year & 2 years I would estimate. (I forget how long it actually was.) But, anyway, in this instance I decided to talk to my pdoc first. He recommended a schedule that took me from the maximum recommended dosage down to zero over the course of 3 weeks I believe it was. I had heard stories about how difficult it is to get off of antidepressants in general & Cymbalta in particular. So coming off of the maximum recommended dosage over the course of 3 weeks seemed very fast. However, since that was his recommendation, I did it. And it was fine.

Of course, I don't know what medication or medications you're on, how long you've been on them, or what you take them for. I'm also not a mental health professional. So I really can't make any recommendations regarding what you should do other than to encourage you to consult you pdoc. (Perhaps other members will have some suggestions for ways to make the process more tolerable.) However, in my case, both when I've taken myself off of psych med's & also when I did it with my pdoc's recommendation, it was simply a matter to stepping down gradually over a period of time; perhaps decreasing the amount I was taking by some particular amount. One of the difficulties with this process, of course, can be the dosage of the individual pills you have. If each individual pill amounts to the full dosage you take it can be hard, or impossible, to divide it. You need to have lower dosage pills so that it's easier to step down gradually. That's where working with your pdoc is beneficial s/he can give you a prescription for lower dosage pills, if that makes sense.

Anyway... with all of that said... here are links to 7 articles, from PC's archives, on the subject of discontinuing psych med's, the first 3 by DocJohn:

Withdrawing from Psychiatric Medications

Withdrawal from Psychiatric Meds Can Be Painful, Lengthy

What is Discontinuation Syndrome?

Discontinuing Psychiatric Medications: What You Need to Know

SSRI Discontinuation or Withdrawal Syndrome

https://psychcentral.com/blog/when-s...dium=popular17

https://blogs.psychcentral.com/bipol...er-medication/

Skeezyks is offline   Reply With QuoteReply With Quote
"Thanks for this!" says: